Alert archive / Texas / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 153, NWS Austin/San Antonio, TX

October 7, 2008Blanco County, Gillespie County, Kendall County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Oct 7, 2008, 12:52 AM CDT for Blanco County, Gillespie County, Kendall County, Texas. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 7, 2008, 12:52 AM CDT (05:52 UTC)
Expired
Oct 7, 2008, 1:32 AM CDT
In force
40 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon

Counties Blanco County, TX, Gillespie County, TX, Kendall County, TX

The radar

The Austin/San Antonio radar (KEWX), 74 km from the middle of the area, began a volume at 05:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 00:00Z, 5.9 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 00:00Z on 2008-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 223 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 00:00Z on 2008-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
223 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2109 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
8 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KEWX 070552
SVREWX
TXC031-171-259-070645-
/O.NEW.KEWX.SV.W.0153.081007T0552Z-081007T0645Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1252 AM CDT TUE OCT 7 2008

THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN BLANCO COUNTY...
  SOUTHEASTERN GILLESPIE COUNTY...
  NORTHEASTERN KENDALL COUNTY...

* UNTIL 145 AM CDT.

* AT 1247 AM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
  LOCATED NEAR CAIN CITY...OR 8 MILES SOUTHEAST OF FREDERICKSBURG...
  AND MOVING EAST AT 17 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STONEWALL BY 110 AM CDT...
  LBJ STATE PARK BY 115 AM CDT...
  ALBERT BY 125 AM CDT...
  6 MILES SOUTH OF HYE BY 130 AM CDT...
  FLUGRATH BY 145 AM CDT...

LAT...LON 3034 9827 2999 9840 3009 9886 3026 9889
TIME...MOT...LOC 0552Z 279DEG 15KT 3018 9876

$$
2 follow-up statements
000 
WWUS54 KEWX 070610
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
110 AM CDT TUE OCT 7 2008

TXC031-171-259-070645-
/O.CON.KEWX.SV.W.0153.000000T0000Z-081007T0645Z/
GILLESPIE TX-BLANCO TX-KENDALL TX-
110 AM CDT TUE OCT 7 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 145 AM CDT
FOR NORTHEASTERN KENDALL...SOUTHERN BLANCO AND SOUTHEASTERN GILLESPIE
COUNTIES...

AT 107 AM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL.  THIS STORM WAS
LOCATED NEAR LUCKENBACH...OR 13 MILES SOUTHEAST OF FREDERICKSBURG...
MOVING EAST AT 17 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LBJ STATE PARK BY 115 AM CDT...
  ALBERT BY 125 AM CDT...
  6 MILES SOUTH OF HYE BY 130 AM CDT...
  7 MILES SOUTH OF ROCKY CREEK BY 135 AM CDT...
  FLUGRATH AND 6 MILES NORTHWEST OF BLANCO BY 145 AM CDT...

LAT...LON 3034 9827 2999 9840 3009 9878 3027 9878
TIME...MOT...LOC 0610Z 279DEG 15KT 3017 9867

$$
000 
WWUS54 KEWX 070632
SVSEWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
132 AM CDT TUE OCT 7 2008

TXC031-171-259-070642-
/O.CAN.KEWX.SV.W.0153.000000T0000Z-081007T0645Z/
GILLESPIE TX-BLANCO TX-KENDALL TX-
132 AM CDT TUE OCT 7 2008

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN KENDALL...
SOUTHERN BLANCO AND SOUTHEASTERN GILLESPIE COUNTIES IS CANCELLED...

THE THUNDERSTORMS HAVE WEAKENED BELOW SEVERE LEVELS. SMALL HAIL AND 
GUSTY WIND CAN STILL BE EXPECTED. 

LAT...LON 3034 9827 2999 9840 3009 9878 3027 9878
TIME...MOT...LOC 0632Z 279DEG 15KT 3016 9857

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 7, 12:07 AM CDT, 45 minutes earlier.

Area forecast discussion, Oct 7, 12:07 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1207 AM CDT TUE OCT 7 2008

.AVIATION...
BOTTOM EDGE OF A SQUALL LINE IS BEING INTERFERED WITH BY A SEA
BREEZE SO IS TEMPERORARILY BREAKING UP INTO SCATTERED CELLS OVER
A BROADER AREA OVER THE EASTERN HILL COUNTRY. THIS COULD RESULT
IN A LONGER IMPACT ON THE AUS TERMINAL AND COULD RESULT IN LESS
FOCUSING AND COVERAGE FOR THE SAT METRO AREA TERMINALS. COLD FRONT
IS MAKING GOOD PROGRESS TOWARD THE DRT AREA, AND LOOKS TO PASS
THROUGH DRT BETWEEN 9 AND 10Z AND INTO AUS BY 11Z AND SAT BY 12Z.
BY 14Z, NEARLY ALL AREAS SHOULD SEE VFR CONDITIONS TO CARRY
THROUGH THE END OF THE TAF PERIOD. SOME EXTRA WINDS WERE ADDED FOR
THE MIDDLE OF THE DAY DUE TO INCREASING MOS WIND TRENDS

&&

.PREV DISCUSSION... /ISSUED 848 PM CDT MON OCT 6 2008/

UPDATE...PROBABILITIES WERE RECONFIGURED FROM NOW TIL MIDNIGHT AS
A SUBSIDENT SOUTHWEST TO WEST FLOW ALOFT WAS LIMITING DEVELOPMENTS.
NEW RAOB DATA FROM KDRT AND KCRP REINFORCE IDEA AND POINT TO
SEVERAL INVERSIONS IN THE LOW AND MID LEVELS AS TEMPERATURES HAD
INCREASED AND MOISTURE DECREASED IN THE ZONE OF SOUTH-WESTERLIES
ALOFT. AFTER MIDNIGHT..PROBABILITIES STILL ON TRACK AS LATEST RUC
SHOWS LAST DISTURBANCE PUSHING TROUGH THROUGH EASTERN CWA INTO
RICHER MOISTURE FIELD. THIS WILL DESTABILIZE UPPER LEVELS AT THE
SAME TIME LOWERING SUBSIDENT SOUTHWEST WIND INFLUENCE.
THUS..ACTIVITY SHOULD FORM AGAIN..MAINLY EAST OF THE I-35 CORRIDOR
LATE TONIGHT.

PREV DISCUSSION... /ISSUED 302 PM CDT MON OCT 6 2008/

DISCUSSION...
THIS AFTERNOON ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS
WERE DEVELOPING ACROSS OUR NORTHEAST COUNTIES IN THE WARM AND
UNSTABLE AIRMASS...IN ADVANCE OF THE DRY LINE AND COLD FRONT.
THE PRE-FRONTAL TROF/DRY LINE IS EAST OF K6R6 AND KSJT WITH THE
COLD FRONT HAVING PASSED THROUGH KINK AND KLBB. THE BEST LOW LEVEL
CONVERGENCE WILL OCCUR ALONG AND AHEAD OF THE FRONTAL BOUNDARY ALONG
AND EAST OF HIGHWAY 281 WHERE THE BEST LOW LEVEL MOISTURE AXIS IS
LOCATED. THUS THE BEST CHANCE FOR MEASURABLE RAINFALL ASSOCIATED
WITH THE FROPA WILL BE MAINLY EAST OF HIGHWAY 281. THE FRONTAL
BOUNDARY WILL MOVE ACROSS OUR CWFA OVERNIGHT AND WILL CLEAR OUR
SOUTHEAST COUNTIES TUESDAY MORNING. THERE WILL BE SOME POST-
FRONTAL SHOWERS LINGERING ACROSS OUR SOUTHEAST COUNTIES TUESDAY
AFTERNOON AS THE COLD FRONT CLEARS THE MIDDLE TEXAS COAST.

HIGH PRESSURE AT THE SURFACE AND ALOFT WILL DOMINATE THE WEATHER
ACROSS SOUTH CENTRAL TEXAS WEDNESDAY AND THURSDAY. THIS PATTERN
WILL RESULT IN COOL MORNINGS AND WARM AFTERNOONS.

GULF MOISTURE WILL BEGIN TO RETURN TO THE CWFA ON FRIDAY. ATMOSPHERIC
MOISTURE LEVELS WILL INCREASE SATURDAY THRU MONDAY IN ADVANCE OF
THE NEXT UPPER LEVEL TROF AND ASSOCIATED COLD FRONT. THUS A WET
WEEKEND IS EXPECTED. ATTM THE NEXT COLD FRONT IS EXPECTED TO MOVE
ACROSS SOUTH CENTRAL TEXAS MONDAY NIGHT OF NEXT WEEK. THE GFS HAS
BEEN INCONSISTENT WITH THE TIMING OF THIS FRONT SO WENT WITH THE
HPC DAY 7 GRAPHIC FOR FRONTAL TIMING.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              67  86  59  88  57 /  60  10   0   0   0
AUSTIN BERGSTROM INTL AIRPORT  66  86  54  86  52 /  60  10   0   0   0
DEL RIO INTL AIRPORT           68  88  59  87  58 /  10  -    0   0   0
SAN ANTONIO INTL AIRPORT       68  86  58  88  54 /  30  10   0   0   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

02/18
Hazardous weather outlook, Oct 6, 9:53 AM CDT, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
953 AM CDT MON OCT 6 2008

TXZ171>173-183>194-202>209-217>225-228-071500-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
953 AM CDT MON OCT 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...TODAY AND TONIGHT...
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND TONIGHT. A FEW HEAVY DOWNPOURS AND GUSTY WINDS ARE
POSSIBLE WITH THE STRONGER STORMS. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Oct 7, 12:42 AM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1242 AM CDT TUE OCT 7 2008

TXZ188>190-070645-
BLANCO-GILLESPIE-KENDALL-
1242 AM CDT TUE OCT 7 2008

...STRONG THUNDERSTORMS WERE AFFECTING BLANCO...GILLESPIE AND KENDALL
COUNTIES...

AT 1238 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM LBJ STATE PARK TO 7
MILES SOUTHWEST OF FREDERICKSBURG...OR ALONG A LINE EXTENDING FROM 13
MILES EAST OF FREDERICKSBURG TO 7 MILES SOUTHWEST OF
FREDERICKSBURG...MOVING EAST AT 18 MPH.

THESE STORMS WILL BE NEAR...
  ROCKY HILL BY 1250 AM CDT.
  BLUMENTHAL BY 100 AM CDT.
  STONEWALL BY 105 AM CDT.
  LBJ STATE PARK BY 110 AM CDT.
  LUCKENBACH BY 115 AM CDT.
  HYE BY 120 AM CDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THESE STORMS.

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 7, 1:15 AM CDTAreal Flood AdvisoryEWXGillespie2 hr
Oct 7, 1:41 AM CDTAreal Flood AdvisoryEWXTravis109 min

Nearby

Severe Thunderstorm Warnings in Texas, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.